Tinnitus is a noise in the ears that has no external source. People with tinnitus describe it as a ringing, hissing, buzzing, roaring, crackling or whistling sound. In some people, it comes and goes; in others, it is constant. It ranges from annoying to a major barrier in daily life. Although the cause can't always be found, a number of steps can help you prevent or lessen the condition.
See a doctor or a specialist in ear, nose and throat conditions---an otolaryngologist---for a thorough examination. This can help identify sinus or ear infections, wax, tumours, allergies, head injuries, problems with the joint connecting the jawbone with the skull---the temporomandibular joint---or other conditions that might cause ringing in your ears.
Have a doctor review all medications you're taking. Many drugs---including aspirin---can cause tinnitus. Drugs to reduce fluid in your body, fight infections, treat malaria and chemotherapy drugs for cancer can cause your ears to ring. After a review, a doctor might be able to adjust dosages or substitute different drugs to help prevent tinnitus.
Eat different food additives to see how food affects your tinnitus. Some people find that monosodium glutamate, often found in Chinese food, and aspartame, an artificial sweetener sold under the brand names of NutraSweet and Equal, make the condition worse. Too much salt and too much sugar also can cause problems.
Drink less alcohol. Alcohol opens up the blood vessels, causing an increase in blood flow. In the inner ear, this can cause ringing or hissing.
Use devices to mask the ringing. These can include a fan, playing a radio or stereo on low or purchasing a special machine that generates "white noise" that can cover the ringing in the ears.
Protect the ears from loud noises. Loud noises increase the risk of getting tinnitus and can trigger bouts of ringing. Reducing stress levels is sometimes helpful. This can be done using regular exercise, meditation or other relaxation techniques.
In severe cases, drugs might be prescribed to reduce tinnitus. These drugs often have powerful and unpleasant side effects that make them a course of last resort in treating tinnitus.